Illinois, 2008

Hail in Illinois, February 3, 2008

February 3, 2008 · NWS LSX · 4 events in 4 counties and zones

A cold front moved across the region, triggering some isolated severe thunderstorms. Over northern sections of the area, thundersnow was reported with one to two inches of snow reported and an isolated 4 inch amount reported in Edina (Knox county) in Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved across the region, triggering some isolated severe thunderstorms. Over northern sections of the area, thundersnow was reported with one to two inches of snow reported and an isolated 4 inch amount reported in Edina (Knox county) in Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 3, 3:19 PM CST, 41 minutes earlier.

Area forecast discussion, Feb 3, 3:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CST SUN FEB 3 2008

.DISCUSSION...
WILD AND CRAZY WEATHER PERSISTING OVER NORTHERN PORTIONS OF CWA THIS
AFTERNOON. HAVE THUNDERSTORMS...SMALL HAIL...SLEET...SNOW AND EVEN
POSSIBLE...LIGHT FREEZING RAIN. SOME LOCATIONS HAVE REPORTED UP TO 2
INCHES OF SNOW.

FOR TONIGHT...SHORTWAVE TO LIFT OUT BY LATE THIS EVENING AND PULL
WARM FRONT SLOWLY NORTH OF CWA. SO WILL SEE TEMPS REMAIN STEADY
OR SLOWLY RISE...ESPECIALLY IN THE NORTH. AS FOR SNOWFALL
AMOUNTS...SHOULD JUST GET AN ADDITIONAL HALF INCH OR LESS IN THE
FAR NORTH...WITH SOME MINOR GLAZING OF ICE POSSIBLE BEFORE COMING
TO AN END. SIGNIFICANT MELTING HAS CONTINUED...THUS THIS HAS ADDED
MOISTURE TO THE LOW LEVELS...SO DO EXPECT AREAS OF FOG TO REDEVELOP
BY LATE EVENING AS TEMPERATURES COOL BACK CLOSER TO FREEZING IN
THE NORTH. SO KEPT MENTION OF FOG FOR AREAS ALONG AND NORTH OF
INTERSTATE 70.

WILL SEE A BIT OF A BREAK ON MONDAY...AS NEXT SHORTWAVE NOW OVER
CA/AZ ROUNDS TROUGH AND LIFTS OUT INTO MIDWEST BY MONDAY EVENING. AS
FOR TEMPS ON MONDAY...WILL SEE HIGHS IN THE MID 50S NORTH TO AROUND
70 FOR CENTRAL MO AS WARM SOUTHERLY WINDS PICKUP.

TRWS TO PICKUP IN COVERAGE AND INTENSITY BY MONDAY EVENING AND
LINGER OVER THE AREA AHEAD OF A STRONG COLD FRONT. THE FRONT WILL
MOVE THROUGH THE AREA ON TUESDAY. SOME DECENT INSTABILITY WITH
SYSTEM...SO SPC HAS PUT SOUTHERN PORTIONS OF CWA IN A SLIGHT RISK
THROUGH TUESDAY.

PCPN TO CHANGE OVER TO A MIX OF RAIN AND SNOW BY TUESDAY AFTERNOON
BEHIND THE FRONT...THEN TO ALL SNOW BY TUESDAY EVENING BEFORE COMING
TO AN END. SNOWFALL AMOUNTS WILL BE ON THE LIGHT SIDE.

OTHERWISE...LITTLE OR NO CHANGES TO THE EXTENDED WITH DRY WEATHER
PERSISTING OVER THE AREA.

BYRD
&&

.AVIATION...
FOR THE 18Z TAFS...
UPPER LEVEL SHORTWAVE CURRENTLY PROGRESSING OVER THE NORTHWEST
PORTION OF MISSOURI RESULTING IN THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION...WITH SOME INNER MIXED SLEET AND
SNOW IN THE NORTHERN PORTIONS OF THE STATE. AS SUCH HAVE GONE FOR
GREATER CHANCES OF FROZEN PRECIPITATION FOR KUIN IN THE FIRST 12
HOURS OF THE PERIOD WHILE KEEPING ALL OTHER TAF LOCATIONS WITHIN
LIGHT RAIN AS WARM AIR HAS OVERSPREAD THE AREA. WARM FRONT SHOULD
REMAINED STALLED TOMORROW OVER THE NORTH CENTRAL PORTION OF THE
STATE. WARM ADVECTION FROM THE SOUTH SHOULD CONTINUE RESULTING IN
LOW CEILINGS AND SCATTERED DRIZZLE FOR MOST REGIONS. HAVE ALL
LOCATIONS FLUCTUATING BETWEEN MVFR AND LIFR CONDITIONS OVERNIGHT
AND INTO TOMORROW.

SIPPRELL
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 3, 2:35 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
235 PM CST SUN FEB 3 2008

ILZ095>097-MOZ018-019-026-027-034>036-041-042-041200-
ADAMS IL-BROWN IL-PIKE IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS-
PIKE-BOONE-AUDRAIN-
235 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS...CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING EMBEDDED WITHIN A LARGER AREA OF SHOWERS.

THERE IS A CHANCE OF SNOW...SLEET AND LIGHT FREEZING RAIN OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS THIS AFTERNOON. UP TO 2
INCHES OF ACCUMULATION IS POSSIBLE...MAINLY ALONG AND NORTH OF A
SHELBYVILLE TO MOUNT STERLING LINE. ONLY A LIGHT GLAZING OF ICE IS
EXPECTED IN AREAS THAT RECEIVE FREEZING RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION MONDAY WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD MONDAY NIGHT INTO TUESDAY.
SOME OF THE STORMS COULD BE STRONG OR SEVERE OVER PARTS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS MONDAY NIGHT AND
TUESDAY...WHILE ALSO PRODUCING LOCALLY HEAVY RAINFALL.

THE RAIN WILL THEN CHANGE TO SNOW FROM LATE TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT AS GUSTY NORTHWEST WINDS OF 30 MPH DRIVE
COLD AIR INTO THE REGION IN THE WAKE OF THE STORM SYSTEM.

THERE IS ANOTHER CHANCE OF SNOW ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT SPOTTERS
ARE ASKED TO RELAY ANY SNOWFALL AMOUNTS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ058>060-064-065-069-070-074-079-098>102-MOZ047>052-059>065-
072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-CALHOUN IL-JERSEY IL-
MADISON IL-ST. CLAIR IL-MONROE IL-MONITEAU-COLE-OSAGE-CALLAWAY-
MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
235 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING EMBEDDED WITHIN A LARGER AREA OF SHOWERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION MONDAY WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD MONDAY NIGHT INTO TUESDAY.
SOME OF THE STORMS COULD BE STRONG OR SEVERE OVER PARTS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS MONDAY NIGHT AND
TUESDAY...WHILE ALSO PRODUCING LOCALLY HEAVY RAINFALL.

THE RAIN WILL THEN CHANGE TO SNOW FROM LATE TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT AS GUSTY NORTHWEST WINDS OF 30 MPH DRIVE
COLD AIR INTO THE REGION IN THE WAKE OF THE STORM SYSTEM.

THERE IS ANOTHER CHANCE OF SNOW ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, Feb 3, 3:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             ST. PETERS              38.78N 90.61W
02/03/2008  M0.25 INCH       ST. CHARLES        MO   NWS EMPLOYEE

            THUNDER, LIGHTNING, BRIEF HEAVY SHOWERS AND HAIL

&&

KARLZ
Local storm report, Feb 3, 3:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             LADDONIA                39.24N 91.64W
02/03/2008  E0.25 INCH       AUDRAIN            MO   TRAINED SPOTTER

            THUNDER, BRIEF HEAVY RAIN AND HAIL, LASTED NO MORE THAN 5
            MINUTES.

&&

KARLZ
Local storm report, Feb 3, 3:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FREEZING RAIN    QUINCY                  39.93N 91.39W
02/03/2008  E0.00 INCH       ADAMS              IL   TRAINED SPOTTER

            FREEZING RAIN AND DRIZZLE ACCUMULATING ON POWER LINES
            TREE AND OTHER SURFACES.

0331 PM     HAIL             WELDON SPRING           38.72N 90.65W
02/03/2008  M0.25 INCH       ST. CHARLES        MO   NWS EMPLOYEE

            LASTED LESS THAN A MINUTE.

0332 PM     HAIL             LIBERTY                 39.88N 91.11W
02/03/2008  E0.25 INCH       ADAMS              IL   TRAINED SPOTTER

            THUNDER, RAIN, SLEET/HAIL. EARLIER SNOW HAS ENDED.

&&

KARLZ
Local storm report, Feb 3, 3:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             HARVESTER               38.75N 90.58W
02/03/2008  M0.50 INCH       ST. CHARLES        MO   NWS EMPLOYEE

            UP TO 1/2 INCH, LASTED LESS THAN A MINUTE.

&&

KARLZ
Local storm report, Feb 3, 3:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             S ST. PETERS            38.78N 90.61W
02/03/2008  E0.50 INCH       ST. CHARLES        MO   NWS EMPLOYEE

            BRIEF PERIOD, LESS THAN A MINUTE.

&&

KARLZ
Local storm report, Feb 3, 3:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             ST. CHARLES             38.79N 90.52W
02/03/2008  E0.75 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            PEA TO DIME SIZE, LASTED LESS THAN 3 MINUTES

0355 PM     HAIL             BOWLING GREEN           39.34N 91.20W
02/03/2008  E0.25 INCH       PIKE               MO   CO-OP OBSERVER

            THUNDER, LIGHTNING, SHOWERS, AND HAIL LESS THAN 1/4 INCH.
            BRIEF IN NATURE.

0355 PM     HAIL             GODFREY                 38.97N 90.19W
02/03/2008  E0.25 INCH       MADISON            IL   EMERGENCY MNGR

            LASTED 3 MINUTES, COVERING THE GROUND.

&&

KARLZ

The radar

The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Madison

When
February 3, 4:00 PM CST
Where
Madison County, Godfrey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.950, -90.180

Hail, Jersey

When
February 3, 4:08 PM CST
Where
Jersey County, Grafton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -90.450

Hail, Macoupin

When
February 3, 4:16 PM CST
Where
Macoupin County, Palmyra
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.430, -90.000

Hail, Montgomery

When
February 3, 4:25 PM CST
Where
Montgomery County, Litchfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -89.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79741, 79742, 79743, 79745.